See also Antibiotics (General)

Used for the treatment of tuberculosis, isoniazid can interfere with the absorption or metabolism of numerous nutrients. Since this antibiotic is commonly taken for a very long period of time, deficiencies can mount up over the course of treatment, impairing overall health.

 

Vitamin B6

Supplementation Likely Helpful

Individuals who take isoniazid may develop nerve problems such as tingling or numbness in the arms, hands, legs, and feet. The cause is believed to be the drug's interference with the action of vitamin B 6 . 1,2 In fact, use of isoniazid is one cause of the few occasions in which vitamin B 6 deficiency is seen in the developed world. 3

To prevent these complications, it may make sense to take vitamin B 6 supplements at a dose of 15 to 30 mg per day when using isoniazid.

Vitamin B3

Supplementation Possibly Helpful

According to animal studies, isoniazid can interfere with the body's ability to produce vitamin B 3 (niacin) by blocking a key enzyme. This can produce either a subtle or an all-out niacin deficiency (known as pellagra). 4,5,6 Taking niacin supplements at standard U.S. Dietary Reference Intake (formerly known as the Recommended Dietary Allowance) doses should help you get the niacin you need.

Vitamin D

Supplementation Possibly Helpful

Isoniazid may interfere with the body's ability to use vitamin D. 7,8,9

Although it is not clear whether this actually causes symptoms of vitamin D deficiency, 10 it still might be a good idea to take vitamin D supplements at standard U.S. Adequate Intake (AI) dosages.